Back when this site premiered in April 1998 I had been using the herbal remedy St. John's Wort only a few months, but I was already sold on it's effectiveness as an antidepressant. So much so that one of my first articles, Taking the Hype Out of Hypericum, was all about how to use it safely. This article, which I will periodically update, includes everthing I have learned to date about its safe and effective usage.
On February 10th of 1999 the FDA issued a Public Health Advisory (link no longer available) for certain drugs that may potentially interact with St. John's Wort. A study at The National Institutes of Health (NIH) showed a significant drug interaction between St John's wort and Indinavir, a protease inhibitor used to treat HIV infection. Concomitant administration of St. John's Wort and Indinavir substantially decreased Indinavir plasma concentrations. Based on this study and reports in the medical literature, St. John's Wort appears to be an inducer of an important metabolic pathway, cytochrome P450. As many prescription drugs used to treat heart disease, depression, seizures, certain cancers or to prevent conditions such as transplant rejection or pregnancy (oral contraceptives) are metabolized via this pathway, the FDA recommended that health care providers should alert their patients that St. John's Wort use might reduce the effectiveness of their medications. If you are taking any prescription medications, consult with your doctor before using St. John's Wort.
This a rare reaction which occurs when humans take very high doses over an extended period of time. Those who are light skinned are more prone, but dark skinned Puerto Rican AIDS patients (Section 2.1.4, from Jonathan Treasure) have also been reported as becoming photosensitive after being kept on high doses. To give you an idea what constitutes a high dose (Section 2.1.4, from Michael Moore), a fair skinned man who had this reaction was taking up to an ounce of tincture a day when he became photosensitive. Stick within the range of the recommended dose and you should be fine. I am fair skinned and freckled and have had absolutely no problems. It goes without saying, however, that you should always use sunscreen. Not only do you ward off possible photosensitivity reactions, but you also reduce photoaging and cancer risk.
2/22/01 - I have just learned of a study which indicates that St. John's Wort may predispose some individuals to developing cataracts. It appears that certain proteins in the eye are more easily damaged in those using St. John's Wort. Those who are using light therapy for Seasonal Affective Disorder should not use St. John's Wort. Also, anyone who is frequently exposed to bright sunlight should wear a good pair of UV blocking sunglasses.
Mixing herbs with prescriptions antidepressants
Back in my earlier article I reported that there was a possibility of Serotonin Syndrome if one takes St. John's Wort with a prescription medication. Hyla Cass, MD, author of St. John's Wort: Nature's Blues Buster, states, however, that she has "used St. John's wort with patients who were already on antidepressants, including Prozac, Zoloft, Effexor, and the tricyclics". Dr. Jerry Cott, a psychopharmacologist at the National Institute of Mental Health, futrther asserts that "there have been no deaths or toxic reactions, no adverse interactions related to MAO inhibition, and no incidents of serotonin syndrome reported in the literature. There is no clear evidence that serotonin is even [activated] by St. John's Wort in . . . animal studies or in human trials."
The closest I personally have come to mixing it with a prescription antidepressant is that I began taking it the immediately the day after I discontinued Prozac. Prozac has a somewhat long half-life, meaning that it is slow to be eliminated from your system. It takes around five weeks for it to be fully eliminated from you body. St. John's Wort conversely is slow to build up in your system, in my own experience slower than Prozac (I experienced progressive improvement in my mood up to three months into being on it. This is one reason why I would not recommend it for anyone who is severely depressed.) My rationale for stopping one and immediately starting the other was that as one decreased the other would be increasing an thus I would not become depressed during the change over. For me this worked out quite well and on a couple of occasions I have used this method to "pull myself out of the pit" before beginning treatment with St. John's Wort. I do not know how well this would work with other antidepressants. Please follow your doctor's advice whenever discontinuing or beginning medications.